Health and Living on Warfarin

The BMJ Learning module "Maintaing Patients on Anticoagulants" highlights an interaction between oral Omeprazole (to treat acid reflux) and warfarin and suggests that coadministration with warfarin should be avoided or closely monitored. I had been prescribe Omeprazole but had severe stomach pains and stopped taking it after just one day and informed my GP who then prescribe Lansoprazole. Whilst this didn't cause any side effects it did elevate my INR but was quickly identified as I self-test weekly and in this case after 3 days. I also self-dose so I could reduce my warfarin and monitor it again in 3 days to ensure that I'm back within my therapeutic range.

6 Replies

oldestnewest
  • AntiCoagulation Europe has a basic list of drug interactions with warfarin, it is being updated at the moment so has temporarily been removed from the Website, Omeprazole is on their as raising your INR.

  • I also self check and am Omiprazole but my GP did warn me it would affect my I~NR and to keep a close check when I needed to take it.

  • It looks like your GP is on the ball.

    On the 15 Sept 12 you were concerned about whether you could have a blood clot while on warfarin. Did you talk to your GP or anticoagulant provider and did you get the answers you needed?

  • Hi

    My warfarin levels had been sub theraputic which is why I was concerned, but it turned out to be muscled damamge. Goodness only knows how I did it,but its all ok now Thanks. no ~i didn't get round to talking to anyone apart from on here, Am back in range now having ignored hospital advice and taken 5 mg and then reduced level rather than working up to it slowly.

  • I took Omeprazole for several years due to a stomach ulcer and then to stop reoccurence of the ulcer whilst having to take loads of drugs including warfarin follwomg my endocarditis and destroyed mitral valve replacement.

    I did not notice a change in INR but did have problems with Omeprazole reducing red blood cell count to the point where I became anaemic. Doctor's solution was iron tablets which didn't work! (Do they ever?)

    I found several references to anaemia caused by Omeprazole on the internet and stopped taking it. My blood count returned to normal almost overnight. My Doctor was bafled by this sudden change until I told him why! Actually stopping Omeprazole caused my digestion to regularise and I no longer need it.

  • I think this some up what we already know, you must look after your own well-being and be well educated about your therapy. This forum helps people to understand what's happening in the anticoagulant world. I would like to encourage all people on anticoagulants to become a member of Anticoagulation Europe (ACE) as they continue to investigate what's happening on our behalf. The more members they have the bigger voice we have to make changes.

You may also like...